California, 2016Debris Flows in California, January 22, 2016
January 22, 2016 · NWS MTR · 2 events in 2 counties and zones
A frontal system intensified on the afternoon of Friday, January 22, as it moved through Santa Cruz County. The front generated heavy rain in the Santa Cruz Mountains that afternoon and then further south across the Santa Lucia Mountains and Big Sur area of Monterey County late that afternoon through early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system intensified on the afternoon of Friday, January 22, as it moved through Santa Cruz County. The front generated heavy rain in the Santa Cruz Mountains that afternoon and then further south across the Santa Lucia Mountains and Big Sur area of Monterey County late that afternoon through early evening. Rain rates in these areas reached maximum intensities of between 0.50 and 0.75 per hour. These heavy rain rates occurred on saturated soils and triggered rock slides and debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 22, 10:20 AM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 22, 10:20 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1020 AM PST FRI JAN 22 2016
.SYNOPSIS...LIGHT TO OCCASIONALLY MODERATE RAIN AND BREEZY TO
LOCALLY GUSTY WINDS ARE EXPECTED TODAY INTO SATURDAY AS TWO FRONTAL
BOUNDARIES SWEEP THROUGH THE AREA. HIGH PRESSURE WILL THEN BUILD
OVER MUCH OF THE STATE AND RESULT IN DRY WEATHER CONDITIONS FOR
MUCH OF NEXT WEEK.
&&
.DISCUSSION...AS OF 9:08 AM PST FRIDAY...RADAR IS CURRENTLY
SHOWING LIGHT TO MODERATE RAIN MOVING ACROSS MAINLY THE SOUTHERN
TWO THIRDS OF THE DISTRICT AS THE FIRST OF TWO FRONTAL BANDS MOVES
ACROSS THE AREA. SO FAR RAINFALL AMOUNTS HAVE BEEN HEAVIEST ALONG
THE NORTH BAY COAST...WITH OVER AN INCH AT VENADO AND SEA
RANCH...AND IN THE SANTA CRUZ MOUNTAINS WHERE AROUND AN INCH HAS
FALLEN. THE REST OF THE CWA HAS SEEN 1/4 TO 1/2 INCH THUS FAR.
THE NEXT STORM SYSTEM IS SLATED TO BE ON THE HEELS OF THIS FIRST
ONE...WHOSE LOW CENTER IS NOW LOCATED NEAR 39N/136W. THIS SYSTEM
IS PROGGED TO QUICKLY MOVE TO THE EAST...SPREADING RAIN ACROSS THE
NORTH BAY THIS EVENING...WITH SHOWERS SPREADING SOUTH OVERNIGHT.
SCATTERED SHOWERS TO CONTINUE SATURDAY FOR THE ENTIRE AREA ALONG
WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTH BAY MAINLY
IN THE MORNING. THE SYSTEM WILL PUSH QUICKLY THROUGH WITH SHOWERS
PRETTY MUCH ENDING BY THE EVENING.
WINDS ARE EXPECTED TO RAMP UP WITH THIS NEXT SYSTEM AS WELL...AND
A WIND ADVISORY REMAINS IN EFFECT FOR TONIGHT FOR THE HIGHER
ELEVATIONS FROM SANTA CRUZ COUNTY NORTH.
HIGH PRESSURE WILL THEN BUILD OVER THE EASTERN PACIFIC AND PUSH
THE STORM TRACK TO THE NORTH. THIS WILL RESULT IN DRYING
CONDITIONS BEGINNING SUNDAY AND PERSISTING THROUGH MOST OF NEXT
WEEK. MEDIUM RANGE MODELS HINT AT ANOTHER TROUGH DEVELOPING BY THE
END OF THE WEEK WHICH COULD BRING RAIN TO THE AREA FROM NORTH TO
SOUTH FRIDAY AND SATURDAY.
&&
.AVIATION...AS OF 10:00 AM PST FRIDAY... FRONTAL BOUNDARY HAS
PUSHED THROUGH MOST TAF SITES AS OF THIS MORNING. WINDS AND
PRECIPITATION ARE GENERALLY LIGHTER THAN PREVIOUSLY ANTICIPATED
AS FRONTAL BOUNDARY WAS LESS ORGANIZED THAN PREVIOUSLY MODELED.
UPPER LOW WILL SHIFT INLAND LATER TODAY AND BRING ADDITIONAL ROUND
OF SHOWERY PRECIP AND POSSIBLY THUNDERSTORMS OVER THE NORTH BAY.
PRECIPITATION AND WINDS ARE FORECAST TO INCREASE AS UPPER LOW
ARRIVES. CIGS AND VISBYS WILL BOUNCE BETWEEN CATEGORIES THROUGH
THE ENTIRE TAF PERIOD. VFR CONDITIONS WILL PREVAIL HOWEVER IFR TO
MVFR CIGS WILL ACCOMPANY SHOWERS WHICH ARE ANTICIPATED TO BE
WITHIN VICINITY OF ALL TAF SITES THROUGH THE FORECAST PERIOD.
STRONGEST WINDS ARE EXPECTED TO ACCOMPANY THE UPPER LOW WITH GUSTS
IN THE 25-35KT RANGE POSSIBLE.
VICINITY OF KSFO... PREDOMINATELY MVFR CIGS THROUGH UNTIL 14Z
SAT. VCSH THROUGH THE FORECAST PERIOD. GUSTS UP TO 25KT AFTER 04Z
SAT. SE WINDS THIS MORNING WILL VEER TOWARDS THE SOUTH BY 04Z...
THEN SOUTHWEST BY 012Z.
SFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...PREDOMINATELY BORDERLINE MVFR/VFR
CIGS. VCSH THROUGH THE FORECAST PERIOD. GUSTY SOUTHEAST WINDS IN
THE SALINAS VALLEY.
&&
.BEACHES...AS OF 4:00 AM PST FRIDAY...A LARGE WESTERLY SWELL
TRAIN WILL ARRIVE ON REGIONAL BEACHES TODAY. LARGE WAVE RUN UP IS
EXPECTED WITH THESE WAVES WITH MODERATE TO LONG LULLS BETWEEN WAVE
SETS. THIS WILL INCREASE THE RISK OF RIP CURRENTS... SNEAKER
WAVES... AND BEING WASHED INTO THE SEA BY POWERFUL WAVES. SMALL
VESSELS ALONG THE IMMEDIATE COAST MAY BE SWEPT TOWARDS COASTAL
HAZARDS SUCH AS ROCKS AND JETTIES. THERE IS ALSO AN INCREASE RISK
OF COASTAL FLOODING AS A RESULT OF THIS SWELL
TRAIN...PRECIPITATION WITH A COLD FRONTAL SYSTEM... AND THE KING
TIDE HIGH TIDE WHICH IS EXPECTED AROUND 945 AM THIS MORNING. IF
VISITING AREA BEACHES BE VIGILANT OF YOUR SURROUNDINGS...NEVER
UNDERESTIMATE THE POWER OF THE OCEAN.
&&
.MARINE...AS OF 09:50 AM PST FRIDAY...LARGE LONG PERIOD WESTERLY
SWELL WILL PERSIST THROUGH SATURDAY THEN SUBSIDE SATURDAY NIGHT
AND SUNDAY. A WEAKENING COLD FRONT WILL MOVE STEADILY SOUTHEAST
OVER THE COASTAL WATERS TODAY. A LOW PRESSURE CENTER 600 MILES
WEST OF MENDOCINO COUNTY WILL WEAKEN AS IT REACHES THE SOUTHERN
OREGON COAST EARLY SATURDAY MORNING. COLD UNSTABLE AIR ALOFT WILL
ARRIVE EARLY SATURDAY CAUSING SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE BAY AREA. HIGH PRESSURE WILL BUILD BACK
OVER THE AREA LATE SATURDAY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...HIGH SURF ADVISORY...ENTIRE COASTALINE
COASTAL FLOOD ADVISORY...ENTIRE COASTLINE AND SF SHORELINE
WIND ADVISORY...NORTH AND EAST BAY HILLS/MOUNTAINS
AND SANTA CRUZ MOUNTAINS
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR SCA...SF BAY
&&
PUBLIC FORECAST: SIMS
AVIATION: DRP
MARINE: DRP
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAHazardous weather outlook, Jan 21, 1:36 PM PST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
136 PM PST THU JAN 21 2016
CAZ006-505>513-516>518-528>530-222300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
136 PM PST THU JAN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL DEVELOP OVER THE NORTH BAY LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TWO STORM SYSTEMS WILL BRING PERIODS OF RAIN AND LOCALLY STRONG
AND GUSTY WINDS TO THE REGION FROM TONIGHT THROUGH SATURDAY.
POTENTIAL HAZARDS DURING THIS TIME FRAME INCLUDE:
* FLOODING: PROLONGED RAINFALL ON SATURATED SOIL RESULTING IN
URBAN FLOODING IN LOW LYING OR POORLY-DRAINED AREAS.
ALSO...SMALLER RIVERS AND STREAMS COULD REACH BANKFULL ON
FRIDAY AND MAY OVERFLOW THEIR BANKS BY SATURDAY. AT THIS TIME
THE MAINSTEM RIVERS ARE NOT EXPECTED TO FLOOD...ALTHOUGH THE
RUSSIAN RIVER IS EXPECTED TO RISE SIGNIFICANTLY.
* LANDSLIDES OR DEBRIS FLOWS: ADDITIONAL RAINFALL ON SATURATED
SOILS WILL LIKELY RESULT IN DEBRIS FLOWS OR LANDSLIDES IN AREAS
OF STEEP TERRAIN...PARTICULARLY IN THE MOUNTAINS OF THE NORTH
BAY...THE SANTA CRUZ MOUNTAINS...AND THE SANTA LUCIA MOUNTAINS.
* COASTAL FLOODING: THE COMBINATION OF A LARGE...LONG PERIOD OCEAN
SWELL...RAINFALL RUNOFF...AND KING TIDES MAY RESULT IN COASTAL
FLOODING...ESPECIALLY AROUND THE TIME OF HIGH TIDE. KING TIDE
CONDITIONS WILL OCCUR AROUND THE SAN FRANCISCO BAY AT 9:46 AM ON
FRIDAY. A COASTAL FLOOD ADVISORY IS IN EFFECT FROM 6 AM FRIDAY
THROUGH 1 PM FRIDAY.
* WINDS: PERIODS OF STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED
FROM THURSDAY NIGHT THROUGH SATURDAY. THE STRONGEST WINDS ARE
FORECAST TO OCCUR FROM FRIDAY EVENING THROUGH FRIDAY NIGHT. A
WIND ADVISORY IS IN EFFECT 4 PM FRIDAY THROUGH 4 AM SATURDAY.
POWER OUTAGES ARE POSSIBLE.
A HYDROLOGIC OUTLOOK HAS BEEN ISSUED WITH DETAILS OF POSSIBLE
FLOODING...COASTAL FLOODING...AND DEBRIS FLOWS.
* HYDROLOGIC OUTLOOK.....SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *
RAINFALL WILL TAPER OFF SATURDAY NIGHT AND DRY AND MILD WEATHER
WILL DEVELOP BY SUNDAY.
Debris Flow, Santa Cruz
- When
- January 22, 12:30 PM PST to 12:50 PM PST
- Where
- Santa Cruz County, 0.36 mi NW of Mt Hermon to 0.32 mi NW of Mt Hermon
- Cause
- Heavy Rain
- Injuries
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.054, -122.074
Rocks and mud flowed onto Highway 9 in Felton (near Felton Empire Road) early in the afternoon of January 22, 2016. The slide blocked the southbound lane of highway 9 and caused a traffic accident. Three vehicles were involved in the accident which occurred at 12:48 pm. There were two injuries in the accident.
Debris Flow, Monterey
- When
- January 22, 7:00 PM PST
- Where
- Monterey County, 1.15 mi WNW of Big Sur to 1 mi WNW of Big Sur
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.275, -121.820
Heavy rain on saturated soil triggered a rock slide/debris flow onto SR 1 near Captain Cooper Elementary School in Big Sur. Highway 1 was at least partially blocked.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, January 22 to 23, 201611 deaths · 14 events
- Blizzard in Pennsylvania, January 22 to 24, 20168 deaths · 4 events
- Blizzard and Winter Storm in New York, January 22 to 24, 20166 deaths · 2 injured · 30 events
- Winter Storm in Pennsylvania, January 22 to 24, 20165 deaths · 9 events
- Winter Storm in Pennsylvania, January 22 to 23, 20164 deaths · 22 events
- Winter Storm and Heavy Snow in Virginia, January 22 to 23, 20162 deaths · 3 injured · 27 events
- Heavy Snow in West Virginia, January 22 to 23, 20161 death · $425,000 · 34 events
- Winter Storm and Winter Weather in Georgia, January 22 to 23, 20161 death · $25,000 · 41 events
- Winter Storm and Winter Weather in North Carolina, January 22 to 23, 20161 death · 30 events
- Damaging Winds and Lightning Strike in Florida, January 22, 2016$175,000 · 63 kt wind · 7 events
- Blizzard and Winter Storm in Kentucky, January 22 to 23, 201649 events
- Tornadoes and Damaging Winds in Florida, January 22, 2016$52,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608663, 608664.